Kansas, 2005

Lightning Strike in Kansas, August 20, 2005

August 20, 2005 · NWS ICT · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 20, 2:04 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 20, 2:04 AM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
304 AM CDT SAT AUG 20 2005

.DISCUSSION...

CONVECTIVELY ENHANCED COLD FRONT HAS PUSHED TO NEAR THE KS/OK
BORDER. ELEVATED THUNDERSTORMS ARE ONGOING GENERALLY ALONG AND NORTH
OF THIS FEATURE, BEING AIDED BY A MODEST LOW-LEVEL JET FEEDING INTO
THE RIGHT ENTRANCE REGION OF JET STREAK. DUE TO YESTERDAY EVENINGS
THUNDERSTORM ACTIVITY, FRONT HAS PUSHED A BIT FURTHER SOUTH THAN
PREVIOUSLY EXPECTED, THUS HAVE TRIMMED POPS BACK A BIT FOR TODAY.
FRONT SHOULD BECOME MORE DIFFUSE TODAY AS IT MOVES SOUTH INTO
OKLAHOMA, BUT 850-700MB BAROCLINIC ZONE AND RIGHT ENTRANCE REGION OF
JET STREAK WILL REMAIN OVER THE AREA. FOR THIS REASON KEPT CHANCE
POPS FOR SOUTHERN PORTIONS OF THE FORECAST AREA THROUGH TONIGHT. MAY
SEE A FEW STRONG STORMS OVER FAR SOUTHERN COUNTIES THIS AFTERNOON,
ESPECIALLY IF THEY SEE SOME SUN.

PUSH OF MODIFIED CANADIAN AIR WILL ARRIVE BY SUNDAY, AS POLAR HIGH
PRESSURE NOSES SOUTH ACROSS THE PLAINS, ALLOWING FOR TEMPERATURES
AND DEWPOINTS TO FALL A FEW DEGREES FROM SATURDAY. REMOVED POPS FOR
SUNDAY, AS ANY ACTIVITY SHOULD REMAIN ACROSS OKLAHOMA AND WESTERN
KANSAS WHERE BEST LOW-LEVEL CONVERGENCE WILL BE. ETA IS A BIT MORE
AGGRESSIVE (FARTHER SOUTH) WITH POLAR HIGH, WHICH WOULD RESULT IN
SLIGHTLY COOLER TEMPERATURES ACROSS THE PLAINS. HOWEVER, THE ETA IS
NOT SUPPORTED BY THE GFS, UKMET OR ECMWF. CONSEQUENTLY, WARMED
SUNDAY THROUGH TUESDAY TEMPERATURES A FEW DEGREES FROM PREVIOUS
FORECAST, BUT SHOULD REMAIN IN THE 80S MOST AREAS.

TRICKY POP/WX FORECAST SUNDAY AND MONDAY, DUE TO THE POSSIBLE
PRESENCE OF WEAK SHORTWAVE ENERGY RIDING OVER THE FORECAST AREA,
CURRENTLY LOCATED OVER THE GREAT BASIN. LOW-LEVEL MOISTURE WILL ALSO
BE RETURNING NORTHWARD, AIDING IN LIFT/INSTABILITY. SHORTWAVE ENERGY
IS PRETTY DIFFUSE AND NOT SUPPORTED BY ALL THE MODELS, AND LOW-LEVEL
JET APPEARS WEAK, SO ONLY MENTIONED SLIGHT CHANCE POPS OVER THE AREA
FOR SUNDAY NIGHT. PERIOD WILL NEED TO BE WATCHED THOUGH.

HEAT AND HUMIDITY SHOULD RETURN BY WEDNESDAY, AS DEEP SOUTHERLY FLOW
COMMENCES IN RESPONSE TO LONG WAVE TROUGHING OVER THE WESTERN CONUS.
WITH LATEST RUNS OF GFS AND ECMWF, APPEARS COLD FRONT MAY NOT
APPROACH THE FORECAST AREA UNTIL LATE NEXT WEEK OR EVEN THE WEEKEND,
EFFECTIVELY LEAVING THE FORECAST AREA HOT/HUMID AND BREEZY. HOWEVER,
WILL WAIT FOR BETTER RUN-TO-RUN CONSISTENCY TO MAKE MAJOR CHANGES TO
THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    90  68  89  65 /  30  30  10  20
HUTCHINSON      88  66  88  65 /  30  20  10  20
NEWTON          89  66  88  64 /  30  20  10  20
ELDORADO        89  67  88  64 /  40  20  10  20
WINFIELD-KWLD   91  69  89  66 /  40  30  10  20
RUSSELL         86  64  88  64 /  20  20  10  20
GREAT BEND      87  65  88  64 /  20  20  10  20
SALINA          86  64  88  63 /  20  20  10  10
MCPHERSON       88  65  88  64 /  30  20  10  20
COFFEYVILLE     91  69  89  65 /  50  30  10  20
CHANUTE         90  68  88  64 /  50  20  10  20
IOLA            90  67  88  63 /  40  20  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KETCHAM/KLEINSASSER
Hazardous weather outlook, Aug 19, 7:25 PM CST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
825 PM CDT FRI AUG 19 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-201200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
825 PM CDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE THUNDERSTORMS WILL CONTINUE TO DEVELOP SOUTH OVERNIGHT, AND
SHOULD OVERSPREAD ALL OF THE AREA BY DAYBREAK SATURDAY.  A STORM OR
TWO COULD STILL BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL.
THE THREAT OF SEVERE WEATHER SHOULD DIMINISH AFTER MIDNIGHT. HEAVY
RAIN MAY ALSO CAUSE LOCALIZED FLOODING, ESPECIALLY IN AREAS THAT
RECEIVED SUBSTANTIAL RAIN DURING THE PAST WEEK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES OF THUNDERSTORMS WILL LINGER SATURDAY THROUGH SUNDAY NIGHT,
THE BEST CHANCES OCCURRING ON SATURDAY. A FEW SEVERE STORMS WITH
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THROUGH SATURDAY EVENING
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS.

SLIGHT CHANCES FOR THUNDERSTORMS CAN BE EXPECTED BY NEXT THURSDAY,
THOUGH IT IS TOO EARLY TO SPECULATE ON THE TYPE OR MAGNITUDE OF ANY
SEVERE RISK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

KLEINSASSER/HOWERTON/COX

The radar

The Wichita radar (KICT), 150 km away, was scanning. The volume nearest the first event began at 09:45 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Wilson

When
August 20, 3:45 AM CST
Where
Wilson County, Fredonia
Property damage
$150,000
Reported by
NEWSPAPER
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

Front office, restaurant, and scale area of the Fredonia Sales Barn destroyed. (Narrative courtesy of the Wilson County Citizen.)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475822.